Heat, Alexander
- When
- August 3, 8:00 AM CST to August 5, 10:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
High temperatures reached 100 degrees for three consecutive days in parts of southern Illinois. At Carbondale, the high was 100 degrees on the 3rd and 4th, and 101 on the 5th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High temperatures reached 100 degrees for three consecutive days in parts of southern Illinois. At Carbondale, the high was 100 degrees on the 3rd and 4th, and 101 on the 5th. Humidity contributed to the problem, with afternoon heat indices peaking near 105 degrees. Area hospitals reported surprisingly few cases of heat exhaustion, and no heat-related fatalities occurred. Hospitals reported seeing many people with pre-existing health conditions that were aggravated by the heat and humidity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:20 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT SAT AUG 3 2002 WEEKEND STILL LOOKS VERY HOT AND HUMID AS UPPER HIGH REMAINS DOMINANT FEATURE. NUMERICAL GUIDANCE IS RESPONDING WITH TEMPS IN MID-UPR 90S...AND WE WL CONTINUE OUR TREND OF GOING AOA GUIDANCE NOS W/A REASONABLY HIGH LEVEL OF CONFIDENCE. W/TDS MAINLY IN THE L70S...PM HEAT INDICES SHOULD TOP OUT IN THE 105-110 RANGE. HOWEVER...NIGHT-TIME LOWS IN THE L-M70S WL PRECLUDE MEETING ADVISORY CRITERIA. INSTEAD WE WL INCLUDE THE MENTION OF EXPECTED HEAT INDICES IN THE ZONE PACKAGE AND LIKEWISE THE HWO. WL NOT BE ABLE TO RULE OUT THE ISOLD TSM...PARTICULARLY IN THE HEAT OF THE DAY...BUT THE COVERAGE OF ANY ACTIVITY WOULD BE ISOLATED ENOUGH SO AS TO NEGATE ITS MENTION IN THE PACKAGE. THAT IS...AT LEAST UNTIL MON NIGHT-TUE...WHEN RETROGRADE OF UPR HIGH ALLOWS BACK DOOR COLD FRONT TO SLIP IN...AND EXTENDED MODELS HAVE BEEN CONSISTENT AT SUGGESTING FOR AT LEAST A COUPLE RUNS...THRU THE FA. THIS WL LEAD TO A MID-LATE WEEK COOL DOWN...ALTHOUGHT THE NEW FMR DATA IS ALREADY HINTING AT WARMER NOS THAN ITS PRECEDING RUN. WEVE KEPT THE GOING TREND OF THE COOL-DOWN...BUT SPLIT THE DIFFERENCE W/THE WARMER FMR. THIS DOES MAKE IT COOLER...BUT TEMPS SHOULD STILL BE SEASONALLY WARM. .PAH...NONE. HUMPHREY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-031645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 AM CDT SAT AUG 3 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... AFTERNOON HEAT INDEX FIGURES FOR THE AREA ARE EXPECTED TO RANGE BETWEEN 105 AND 110 DEGREES TODAY AND SUNDAY. DISCUSSION... AN UPPER LEVEL HIGH WILL REMAIN IN PLACE ACROSS THE MID MISSISSIPPI AND LOWER OHIO VALLEY REGIONS OVER THE WEEKEND. AS A RESULT...PLENTY OF SUNSHINE IS EXPECTED...ALONG WITH AFTERNOON TEMPERATURES IN THE UPPER 90S. THE HEAT WILL COMBINE WITH FORECAST DEW-POINTS IN THE LOWER 70S EACH AFTERNOON...TO CREATE MAXIMUM HEAT INDICES FROM 105 TO 110 DEGREES. THE HEAT INDEX IS A MEASURE OF HOW YOUR BODY ACTUALLY PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX... THE LESS EFFICIENT YOUR BODY IS AT COOLING ITSELF. DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS. THE ELDERLY OR INFIRM SHOULD TAKE ADVANTAGE OF AIR CONDITIONING FOR AT LEAST PART OF THE DAY. OUTLOOK FOR THE REST OF THE WEEK... BY WEDNESDAY...A SLIGHT COOL DOWN IS EXPECTED TO COMMENCE AS A COLD FRONT CROSSES THE AREA.
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311739, 5311740, 5311741, 5311742, 5311743, 5311797, 5311798, 5311799, 5311800, 5311801, 5311802, 5311803, 5311804, 5311805, 5311806, 5311807, 5311808, 5311809, 5311810.